This Cause of Syncope May Be Both Predictable and Preventable

1 Comment

Case #1

A 48-year-old woman is brought by ambulance after an episode of syncope at home. The syncope was not preceded by chest pain, headache, or other red-flag warnings. In the ED she appears mildly ill and says that she has had several days of nausea, vomiting, and diarrhea. There has been no hematemesis or melena. Her only past history is of significant daily alcohol intake and previous ED visits for detox placement and treatment of alcohol withdrawal syndromes. An EKG is obtained on arrival:

Fig 1. Sinus rhythm at 120/minute, normal axis, QT prolonged at >500msec

While the patient is resting in the ED awaiting laboratory results, she has another brief episode of syncope. The following rhythm is captured on a monitor strip:

Fig 2. Torsade de pointes

The arrhythmia resolved spontaneously, and the patient regained consciousness. Because of the identified arrhythmia, 2gm of Mg sulfate IV is administered. Minutes later, the labs drawn on arrival return, including:

K+ 2.3 mEq/L  (normal 3.6-5.2)
Mg+ 0.6 mEq/L  (1.3-1.9)
iCa++ 0.96 mmol/L (1.1-1.3)


Case #2

A 78-year-old woman was admitted for UTI with fever and altered mental status. That is all that you remember from sign-out of an admitted patient boarding in the ED as you respond to an urgent page for a doctor. The patient has had a brief period of unresponsiveness, and the nurses have captured a rhythm strip.

Fig 3. Torsade de pointes

Again, you order 2gm of Mg sulfate IV while you look at the patient’s chart. You discover – PMH: paroxysmal atrial fib on sotalol and warfarin, CHF on furosemide, and DM on metformin. The UTI is being treated with levofloxacin. Her EKG on admission is seen in figure 4.

Fig 4. Sinus rhythm, normal axis, no ischemia–but there is prolongation of the QT interval in many leads, and in V3 one can differentiate a T-wave and a U-wave, suggestive of significant hypokalemia.

Labs from her admission, 12 hours earlier include:
K+ 2.6 mEq/L


Analysis

Both of these patients experienced syncope due to Torsade de Pointes caused by identifiable risk factors. The first patient was a chronic alcoholic and therefore prone to electrolyte abnormalities, especially hypomagnesemia. Following gastroenteritis for several days, she also had impressive depletion of potassium. The second patient likely had torsade caused by the administration of the fluoroquinolone antibiotic. She already had an ominous EKG in her chart from a few hours earlier with a prolonged QT interval, she was hypokalemic, and she was on sotalol.

QTc interval prolongation is influenced by inherited disorders (Long QT Syndrome), electrolytes disorders (especially hypokalemia and hypomagnesemia), various medication and pharmokinetic effects, as well as other independent factors such as age, female sex, a history of CHF, diuretic use, and bradycardia. The QT interval represents repolarization of the heart and is highly dependent on potassium (K+) and sodium (Na+) channels, thus the potential effect of depleted electrolytes. Medications can increase QT interval, and some cases are definitely associated with increased risk of torsade. The most notorious offenders include antibiotics (macrolides, fluoroquinolones, trimethoprim), antipsychotics (thioridazine, haloperidol), antiarrhythmics (class III – sotalol, amiodarone), and antiemetics (ondansetron). Medications are especially harmful in combination, when given quickly by IV infusion, and when dependent on hepatic cytochrome P450 metabolism.

In the emergency department, it is well worth the effort to scrutinize EKGs for QTc prolongation as a predictor of torsade, especially in patients with one or more known risk factors. Pharmacotherapy is more and more complex, and in general we need to be more aware of drug interactions when prescribing in the ED. Because the incidence of inciting torsade is rare, we have all become “fatigued” with the electronic medical record warnings, but think of the myriad clinical settings when an EKG to check QTc might be helpful: the alcoholic with acute GI symptoms, the elderly patient with multiple meds and independent risk factors who requires an antibiotic, or even the vomiting patient who needs ondansetron but has a complicated medical history and extensive medication list. Not everyone needs an EKG before ondansetron or haloperidol, certainly not the young and healthy, but beware the accumulation of multiple risk factors.


REFERENCE

  1. Pourmand A, et al. Emergency department approach to QTc prolongation. Am J Emerg Med in press 2017.

ABOUT THE AUTHOR

Dr. Torrey is an emergency medicine educator at Baystate Medical Center in Massachusetts.

1 Comment

Leave A Reply